MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4006U0204
Medical Device Problem Codes Physical Resistance (2578); Difficult to Advance (2920)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/05/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2016-00119.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coils 400 (pc400 coils).During the procedure, the physician successfully delivered three pc400 coils in the aneurysm using a px slim delivery microcatheter (px slim).While advancing a new pc400 coil through the px slim, the physician met resistance and the pc400 coil was removed.The physician then successfully advanced a new pc400 coil in the aneurysm, however, the physician had difficulty properly positioning the pc400 coil in the aneurysm and it unintentionally detached.A portion of the detached coil was hanging outside the aneurysm; therefore, the coil was successfully removed using a rescue device.A final angiography performed confirmed the case was completed successfully and no further action was required.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Result: the pet lock was intact on the proximal end of the penumbra coil 400 (pc400 coil) pusher assembly; the embolization coil was kinked and intact with the pusher assembly.Conclusion: evaluation of the returned devices revealed the first pc400 coil was kinked.This type of damages typically occurs due to improper handling during use.If the device is forcefully manipulated against resistance, damage such as this may occur.Further evaluation revealed the stretch resistance wire (sr wire) of the second pc400 coil was fractured.This damage likely occurred due to forceful withdrawal of the pc400 coil against resistance.The outer diameters (od) of the embolization coils were measured and found to be within specification.Pc400 coils are 100% functionally tested during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5404463
Report Number3005168196-2016-00118
Device Sequence Number851245
Product Code HCG
UDI-Device Identifier00814548011370
UDI-Public00814548011370
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Followup
Report Date (Section B) 01/06/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date05/31/2023
Device Catalogue Number4006U0204
Device Lot NumberF63942
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/30/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/02/2016
Supplement Report FDA Received Date02/16/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age57 YR